Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A sharp region where $ \pi(x)-{\mathrm{li}}(x)$ is positive

Authors: Yannick Saouter and Patrick Demichel
Journal: Math. Comp. 79 (2010), 2395-2405
MSC (2010): Primary 11-04, 11A41, 11M26, 11N05, 11Y11, 11Y35
Published electronically: April 14, 2010
MathSciNet review: 2684372
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this article, we study the problem of changes of sign of $ \pi(x)-{\mathrm{li}}(x)$. We provide three improvements. First, we give better esimates of error term for Lehman's theorem. Second, we rigorously prove the positivity of this difference for a region formerly conjectured by Patrick Demichel. Third, we improve the estimates for regions of positivity by using number theoretic results.

References [Enhancements On Off] (What's this?)

  • 1. Tadej Kotnik.
    The prime-counting function and its analytic approximations.
    Adv. Comput. Math, 29:55-70, 2008. MR 2420864 (2009c:11209)
  • 2. R. Sherman Lehman.
    On the difference $ \pi(x)-{\mathrm{li}}(x)$.
    Acta Arithmetica, XI:397-410, 1966. MR 0202686 (34:2546)
  • 3. H.J.J. te Riele.
    On the sign of the difference $ \pi(x)-{\mathrm{li}}(x)$.
    Math. Comp., 48:323-328, 1987. MR 866118 (88a:11135)
  • 4. C. Bays and R.H. Hudson.
    A new bound for the smallest $ x$ with $ \pi(x)>{\mathrm{li}}(x)$.
    Math. Comp., 69:1285-1296, 2000. MR 1752093 (2001c:11138)
  • 5. K.F. Chao and R. Plymen.
    A new bound for the smallest $ x$ with $ \pi(x)>{\mathrm{li}}(x)$.
    arXiv:math/0509312 [math.NT], Submitted, 2005.
  • 6. P. Demichel.
    The prime counting function and related subjects.
    Available at http://www., 2005.
  • 7. J.B. Rosser and L. Schoenfeld.
    Approximate formulas for some functions of prime numbers.
    Illinois J. Math., 6(64-94), 1962. MR 0137689 (25:1139)
  • 8. L. Panaitopol.
    Inequalities concerning the function $ \pi(x)$: applications.
    Acta Arithmetica, 94:373-381, 2000. MR 1779949 (2001g:11144)
  • 9. P. Dusart.
    Autour de la fonction qui compte le nombre de nombres premiers.
    Ph.D. thesis, Université de Limoges, 1998.
  • 10. J. van de Lune.
    Unpublished, 2001.
  • 11. X. Gourdon and P. Demichel. The first $ 10^{13}$ zeros of the Riemann Zeta function, and zeros computation at very large height. Available at Constants/Miscellaneous/zetazeros1e131e 24.pdf, 2004.
  • 12. S. Wedeniwski.
    Zetagrid home page., 2005.
  • 13. J.M. Borwein, D.M. Bradley, and R.E. Crandall.
    Computational strategies for the Riemann zeta function.
    J. of Comp. and Applied Math., 121:247-296, 2000. MR 1780051 (2001h:11110)
  • 14. Lowell Schoenfeld.
    Sharper bounds for the Chebyshev functions $ \theta(x)$ and $ \psi(x)$.ii.
    Mathematics of Computation, 30(134):337-360, April 1976. MR 0457374 (56:15581b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11-04, 11A41, 11M26, 11N05, 11Y11, 11Y35

Retrieve articles in all journals with MSC (2010): 11-04, 11A41, 11M26, 11N05, 11Y11, 11Y35

Additional Information

Yannick Saouter
Affiliation: Institut Telecom Brest, Bretagne

Patrick Demichel
Affiliation: Hewlett-Packard France, Les Ulis

Received by editor(s): January 8, 2009
Received by editor(s) in revised form: May 4, 2009, and July 31, 2009
Published electronically: April 14, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society